Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 124, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 23, 2016, 7:35 PM CDT for Garza County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2016, 7:35 PM CDT (00:35 UTC)
- Expired
- May 23, 2016, 8:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Garza County, TX
The radar
The Lubbock radar (KLBB), 67 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 2:32 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1733 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 2149 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.8
The text
As transmitted.
167
WUUS54 KLUB 240035
SVRLUB
TXC169-240100-
/O.NEW.KLUB.SV.W.0124.160524T0035Z-160524T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
735 PM CDT MON MAY 23 2016
THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GARZA COUNTY IN NORTHWESTERN TEXAS...
* UNTIL 800 PM CDT
* AT 734 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES WEST OF
JUSTICEBURG...OR 13 MILES SOUTH OF POST...MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
POST AND JUSTICEBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHWESTERN
TEXAS.
LAT...LON 3296 10154 3313 10147 3313 10156 3331 10156
3334 10143 3338 10137 3326 10105 3296 10117
TIME...MOT...LOC 0034Z 203DEG 34KT 3300 10140
HAIL...1.25IN
WIND...60MPH
$$
261 follow-up statement
759
WWUS54 KLUB 240046
SVSLUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
746 PM CDT MON MAY 23 2016
TXC169-240100-
/O.CON.KLUB.SV.W.0124.000000T0000Z-160524T0100Z/
GARZA TX-
746 PM CDT MON MAY 23 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR GARZA COUNTY...
AT 746 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
JUSTICEBURG...OR 10 MILES SOUTH OF POST...MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
POST AND JUSTICEBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHWESTERN
TEXAS.
LAT...LON 3296 10154 3317 10145 3319 10156 3331 10156
3334 10143 3338 10137 3326 10105 3296 10117
TIME...MOT...LOC 0046Z 208DEG 30KT 3304 10133
HAIL...1.25IN
WIND...60MPH
$$
26What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:26 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, May 23, 6:26 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 626 PM CDT MON MAY 23 2016 .AVIATION... Thunderstorms have been struggling gaining much traction east of KLBB and KPVW and west of KCDS. A dryline runs from KLBB to KPVW and should retreat enough in the evening for low level southeast flow to remain at both sites. The thunder cluster west of KCDS does not appear imminent to approach so we are leaving mention out of this taf forecast. Upper level forcing may yet improve later in the evening but short range solutions are not indicating any significant thunder development. Later tonight the low level south to southeast flow should moisten enough for an MVFR cloud layer most likely spreading into all sites, and perhaps even an LIFR cloud layer reaching KCDS towards daybreak Tuesday. Low clouds should typically break up mid to late morning. RMcQueen && .PREV DISCUSSION... /issued 259 PM CDT MON MAY 23 2016/ SHORT TERM... As in the previous discussion, the atmosphere this afternoon has become extremely energized over the eastern half of our area for a risk of very large hail and with enough shear to support at least an isolated tornado threat. The dryline remains just east of yesterdays location, but not much. Already seeing bubbling convection over northern Briscoe and Hall counties, within the convergence zone left over from last evening. And a more expansive cumulus field lies across southeast parts of our area. Anyway, a tornado watch has been issued through 10 pm this evening. We expect a cluster or two, probably tied closely to the existing low level convergence boundaries, to move through eastern counties this afternoon into the early evening. Flooding remains a possible concern but short range solutions continue to bank on better storm movement today, so still withholding a flash flood watch at this time. Activity should progress east by late evening with activity most likely dwindling later tonight but some solutions support development later tonight as the dryline retreats west so we will maintain a low chance of thunder later tonight as well. Otherwise, we expect low clouds to expand back west to Lubbock as least, as well as over the Rolling Plains. Tuesday is appearing as yet another day with potential severe storms. Southwest flow aloft will remain perhaps slightly more backed as low pressure moves from central California into the southwest. Lower atmosphere will remain very moist and energetic. A dryline once more will mix somewhere over the eastern south plains during the afternoon with chance severe supported along and to the east. RMcQueen LONG TERM... An active dryline pattern will continue for the area for the rest of this week. Although, less active for the South Plains and more likely active for the Rolling Plains. Things may become more active area wide over the weekend into next week. We will continue to stay in some form of southwesterly flow aloft through the week. This will come from a slow moving trough across the southwestern US this week. Much of the area will see dry westerly winds west of the dryline with the dryline mixing well to the east. The upper level trough axis will finally cross the region on Thursday along with stronger jet level winds. The dryline may not push east of the Rolling Plains on Thursday allowing for strong instability to develop over the eastern Rolling Plains. The pattern looks to turn more active for a wider area beginning late this weekend. Westerly flow aloft will back to the southwest again in advance of additional troughs carving out in the southwestern US drawing the dryline well back into eastern New Mexico. Another extended period of thunderstorm activity would occur through mid week with models showing a deep trough digging into southern California. && .LUB Watches/Warnings/Advisories... None. && 99/99/05
Hazardous weather outlook, May 23, 11:37 AM CDT, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1137 AM CDT MON MAY 23 2016 TXZ021>044-241645- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1137 AM CDT MON MAY 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR OR JUST EAST OF THE INTERSTATE 27 AND US HIGHWAY 87 CORRIDOR BY LATE THIS AFTERNOON...THEN MOVE EAST INTO THE EASTERN SOUTH PLAINS AND ROLLING PLAINS THIS EVENING WHERE THEY MAY GROW LARGER AND MORE INTENSE. THESE STORMS WILL BENEFIT FROM ROBUST ENERGY LEVELS GIVING POTENTIAL FOR VERY LARGE HAIL UP TO 4 INCHES IN DIAMETER... HIGH WIND GUSTS TO 75 MPH...INTENSE FLOODING RAINFALL...AND A FEW TORNADOES. LAST EVENINGS SEVERE STORM ACTIVITY LEFT A WELL DEFINED BOUNDARY FROM NEAR CAPROCK CANYONS STATE PARK TO MATADOR...AND ANOTHER FROM NEAR SOUTHLAND TO JUSTICEBURG. SEVERE STORMS MAY TEND TO ORGANIZE NEAR OR ALONG THESE BOUNDARIES LATER TODAY. FLASH FLOOD RISK MAY INCREASE DURING THE EVENING IF THE MOST INTENSE STORMS SLOW THEIR MOVEMENT AND COULD RESULT IN SEVERAL INCHES OR MORE OF RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND EVENING...MAINLY ALONG AND TO THE EAST OF THE INTERSTATE 27 AND US HIGHWAY 87 CORRIDOR. THERE MAY BE A THREAT OF SEVERE THUNDERSTORMS ON THURSDAY...MAINLY IN THE ROLLING PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS AFTERNOON INTO THIS EVENING.
In the hours before
Local storm report, May 23, 5:39 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
539 PM CDT MON MAY 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL PETERSBURG 33.87N 101.60W
05/23/2016 E1.75 INCH HALE TX BROADCAST MEDIA
&&
EVENT NUMBER LUB1600183
JGDLocal storm report, May 23, 6:31 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
631 PM CDT MON MAY 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL SILVERTON 34.47N 101.30W
05/23/2016 E1.00 INCH BRISCOE TX LAW ENFORCEMENT
&&
EVENT NUMBER LUB1600184
JGDLocal storm report, May 23, 6:33 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
633 PM CDT MON MAY 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL SILVERTON 34.47N 101.30W
05/23/2016 E1.75 INCH BRISCOE TX FIRE DEPT
&&
EVENT NUMBER LUB1600185
JGDLocal storm report, May 23, 6:43 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
643 PM CDT MON MAY 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL SILVERTON 34.47N 101.30W
05/23/2016 E1.00 INCH BRISCOE TX STORM CHASER
ACCUMULATIONS OF .75-1 INCH HAILSTONES
&&
EVENT NUMBER LUB1600186
JGDThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:04 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Hall | 26 min |
| May 23, 7:22 PM CDT | Severe Thunderstorm Warning | LUB | Lynn | 38 min |
| May 23, 7:30 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Hall | 45 min |
| May 23, 7:42 PM CDT | Areal Flood Advisory | LUB | Hall | 93 min |
| May 23, 8:00 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Kent, Lynn | 30 min |
| May 23, 8:03 PM CDT | Flash Flood Watch | LUB | Childress, Hall | 4 hr |
| May 23, 8:15 PM CDT | Flash Flood Warning | LUB | Hall | 2 hr |
| May 23, 8:15 PM CDT | Severe Thunderstorm Warning | LUB | Hall, Motley | 45 min |
| May 23, 8:27 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Garza | 48 min |
| May 23, 8:28 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, Garza, Kent | 9 min |
| May 23, 8:58 PM CDT | Severe Thunderstorm Warning | LUB | Hall, Motley | 32 min |
| May 23, 9:00 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Motley | 45 min |
| May 23, 9:23 PM CDT | Tornado Warning | LUB | Hall, Motley | 22 min |
| May 23, 9:26 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle, Hall, Motley | 49 min |
| May 23, 9:44 PM CDT | Tornado Warning | LUB | Hall, Motley | 31 min |
| May 23, 9:56 PM CDT | Flash Flood Warning | LUB | Hall, Motley | 109 min |
| May 23, 10:03 PM CDT | Tornado Warning | LUB | Hall | 16 min |
| May 23, 10:13 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Childress, Hall | 47 min |
| May 23, 11:08 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Hall | 20 min |
| May 24, 12:30 AM CDT | Special Weather Statement | LUB | Childress | 45 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.